Alert archive / Georgia / Special Weather Statements in 2019

Special Weather Statement, NWS Atlanta, GA

July 9, 2019Emanuel County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 9, 2019, 4:11 PM EDT for Emanuel County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2019, 4:11 PM EDT (20:11 UTC)
Expired
Jul 9, 2019, 4:45 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Wind
40

County Emanuel County, GA

The radar

The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2355 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS82 KFFC 092011
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
411 PM EDT Tue Jul 9 2019
 
GAZ086-092045-
Emanuel GA-
411 PM EDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EMANUEL COUNTY UNTIL 445
PM EDT...

At 411 PM EDT...a strong thunderstorm was over Collins Lake, or 7
miles northwest of Westside...moving west at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Swainsboro, Twin City, Garfield, Nunez, Modoc, Canoochee and George L
Smith State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3255 8203 3256 8208 3252 8215 3247 8218
      3247 8234 3269 8234 3268 8209 3266 8208
      3261 8200
TIME...MOT...LOC 2011Z 087DEG 7KT 3255 8200 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:20 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 9, 3:20 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
320 PM EDT Tue Jul 9 2019

.SHORT TERM /Tonight through Wednesday Night/...

The short term period begins with weak ridging at the surface in
portions of northeastern Georgia with upper level ridging nosing
into portions of northwestern Georgia. South of the area, the
weak low that had been over the area previously is drifting into
the Gulf where it is expected to strengthen. For the rest of this
afternoon and evening chances for showers and thunderstorms will
continue with some enhancement by a weak boundary lingering across
the area. Have included chance pops across much of the area with
likely pops across central Georgia. PW values are high across the
area, around 2.0 to 2.2 inches, so any storms will have the
potential for heavy rain leading to possible localized flooding
issues. WPC has also outlooked much of northern and eastern
Georgia in a Marginal Risk for excessive rainfall. In addition,
there's plenty of instability across the area so a few strong to
isolated severe storms isn't out of the question. For Wednesday,
with no change in airmass and a weak boundary lingering across the
area, showers and storms will be possible again mainly in the
afternoon and evening.

Temperatures today are expected to be in the upper 80s to mid 90s
across the area. Across portions of northeastern Georgia
temperatures are just slightly lower than surrounding areas due to
increased cloud cover and easterly flow. Overnight low temperatures
will be in the low to mid 70s with upper 60s in the mountains.
Temperatures on Wednesday will be just a couple degrees cooler than
today, with highs in the upper 80s to low 90s. With dewpoints in the
mid 70s today, heat indices will be in the 99 to 104 range, which is
just below advisory criteria. A couple isolated spots have reached
near 105 for a brief period of time, so those with outdoor plans
should take precautions while outdoors, practice good heat safety,
and drink plenty of water.

Reaves

&&

.LONG TERM /Thursday through Tuesday/...

Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS DISCUSSION...
As an upper trough swings through the Great Lakes region, a weak
cold front will be pushed southward into north Georgia on Thursday.
This front will provide a focus for an increase in shower and
thunderstorm activity as plentiful moisture will remain in place
with PWATs at or above 2" areawide.

Meanwhile, a primary concern through this time frame will be the
development and track of the expected tropical system over the
northern Gulf. Guidance has continued to trend toward a slow
westerly track across the northern Gulf. Both the ECMWF and GFS
currently favor an eventual journey to the Texas or Louisiana
coastline and then northward inland across the ArkLaTex region by
late weekend into early next week. With that being said,
variability between model runs persists, and significant
uncertainty remains regarding the eventual track.

Assuming current trends, direct impacts would be relatively muted
for Georgia. The weak stationary front draped across the area
will funnel tropical moisture from the system northeastward and
bring elevated rainfall chances into at least the first half of
the weekend. Locally heavy rainfall can thus be expected as a
result. The evolution of this anticipated tropical system will
continue to be monitored over coming days for any changes that
could impact the forecast for the local area.

Temperatures will remain very near normal through the weekend given
increased cloud cover and convective coverage; however, continued
elevated dewpoints will keep heat indices outside of any storms
several degrees warmer than the air temperature.

RW

BDL

&&

.AVIATION...
18Z Update...
VFR/MVFR conditions are expected to continue through the
afternoon/evening. SHRA/TSRA will be possible from 18Z through
04Z, with best coverage from 19Z through 02Z. Some gusts will also
be possible in and around any TSRA. MVFR/IFR cigs will be
possible in the early morning hours with some fog across the area.
Winds will be mainly E, less than 10kts, through the
afternoon/evening before becoming more light/variable overnight.
For ATL, included vcsh for Wednesday afternoon.

//ATL Confidence...18Z Update...
Medium confidence on morning cigs. Medium to high confidence on
all other elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  89  72  89 /  50  40  30  60
Atlanta         74  89  74  89 /  40  40  30  60
Blairsville     67  84  67  84 /  40  40  30  70
Cartersville    73  91  73  91 /  30  30  30  60
Columbus        76  92  75  91 /  40  50  30  60
Gainesville     72  87  72  87 /  40  40  30  60
Macon           74  92  73  90 /  50  60  30  60
Rome            73  92  73  91 /  30  30  20  60
Peachtree City  73  90  73  89 /  40  40  30  60
Vidalia         75  91  74  92 /  50  60  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....BDL
AVIATION...Reaves
Hazardous weather outlook, Jul 9, 4:15 AM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
415 AM EDT Tue Jul 9 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100815-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
415 AM EDT Tue Jul 9 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered afternoon and evening thunderstorms can be expected.
While the threat for severe thunderstorms remains low, any strong
thunderstorm will be capable of producing heavy rainfall, brief
gusty winds, and frequent cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected each day with
the highest thunderstorm coverage in the afternoon and evening
hours. Strong to isolated severe storms will be possible, with gusty
winds, heavy rainfall, and cloud to ground lightning the primary
threats. The heavy rain could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, but spotters
are encouraged to report any significant rainfall, wind or
damage.

In the hours before

Special weather statement, Jul 9, 3:05 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
305 PM EDT Tue Jul 9 2019

GAZ056>058-068-070-091930-
Butts GA-Lamar GA-Spalding GA-Pike GA-Henry GA-
305 PM EDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTTS...NORTHERN LAMAR...
SPALDING...NORTHEASTERN PIKE AND SOUTHWESTERN HENRY COUNTIES UNTIL
330 PM EDT...

At 305 PM EDT...a strong thunderstorm was over East Griffin, or near
Griffin...moving southwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Griffin, Barnesville, Zebulon, Hampton, Milner, Orchard Hill,
Meansville, Sunny Side, East Griffin, Highland Mills, Towalaga,
Experiment, Walker Mill, Birdie, Rover, Luella, Liberty Hill and
Atlanta Motor Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3335 8435 3338 8435 3340 8419 3327 8411
      3308 8409 3302 8431 3335 8439
TIME...MOT...LOC 1905Z 064DEG 12KT 3323 8418

WIND...40MPH
Special weather statement, Jul 9, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
411 PM EDT Tue Jul 9 2019

GAZ086-092045-
Emanuel GA-
411 PM EDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EMANUEL COUNTY UNTIL 445
PM EDT...

At 411 PM EDT...a strong thunderstorm was over Collins Lake, or 7
miles northwest of Westside...moving west at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Swainsboro, Twin City, Garfield, Nunez, Modoc, Canoochee and George L
Smith State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3255 8203 3256 8208 3252 8215 3247 8218
      3247 8234 3269 8234 3268 8209 3266 8208
      3261 8200
TIME...MOT...LOC 2011Z 087DEG 7KT 3255 8200

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:47 PM EDTSpecial Weather StatementFFCMarion28 min
Jul 8, 9:19 PM EDTSpecial Weather StatementFFCWebster26 min
Jul 8, 10:45 PM EDTSpecial Weather StatementFFCClarke30 min
Jul 8, 11:28 PM EDTSpecial Weather StatementFFCMadison32 min
Jul 9, 3:05 PM EDTSpecial Weather StatementFFCLamar, Spalding25 min
Jul 9, 4:45 PM EDTSpecial Weather StatementFFCEmanuel30 min
Jul 9, 5:15 PM EDTSpecial Weather StatementFFCEmanuel15 min
Jul 9, 5:56 PM EDTSpecial Weather StatementFFCGlascock34 min
Jul 9, 6:00 PM EDTSpecial Weather StatementFFCMarion30 min
Jul 9, 6:31 PM EDTSpecial Weather StatementFFCGlascock, Warren14 min
Jul 9, 7:35 PM EDTSpecial Weather StatementFFCWebster25 min
Jul 9, 7:59 PM EDTSpecial Weather StatementFFCStewart, Webster31 min

Nearby

Special Weather Statements in Georgia, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.